CSN Login
Members Online: 12

After 5 years of Tamoxifen.

erbrooks
Posts: 6
Joined: Aug 2010

Does anyone have any information on what to expect after 5 years of tamoxifen - I just finished 5 years of the medication this month. I want to know about physical changes to the body. Do you get headaches, periods, etc. I am 54 years old and looking for next steps after medication.

Are there any books you recommend.

Thanks so much.

lillith's picture
lillith
Posts: 29
Joined: Jul 2010

It seems like you would start to go thru menopause, if you haven't already. Tamoxifen is some kind of an estrogen with ability to block the cancer's estrogen receptors. So no estrogen = menopause. But after breast cancer, you can't take hormone replacement. Did you ask your doc what to expect?

erbrooks
Posts: 6
Joined: Aug 2010

Thanks so much for your response. I did ask my doctor what's next and "he" said I would have to wait and see. He doesn't think the periods will come back. It's amazing no data is out there for my age group so I will keep a journal so I can help some else. I feel like after five years of a medication the doctors would have more to say. My cancer was caught early and all I had was radiation. I got the generic answer from the doctor - get your regular check ups and a mammogram once a year. PsychologicallyI feel abandoned. I have contacted a naturopathic doctor to discuss next steps.

TraciInLA's picture
TraciInLA
Posts: 1862
Joined: Jul 2009

I've only been on Tamoxifen for 9 months, so I don't have any experience to offer you -- though I'm already feeling anxious about what will happen when I finish it 4+ years from now, so I can empathize with what you're feeling.

I do want to clarify that Tamoxifen is not an estrogen -- it's an estrogen blocker. Its purpose is to reduce the possibility that the estrogen your body produces will gain access to any cancer cells, and, in the process, often affects the way other parts of your body use estrogen, too, which is why it can cause menopause-like symptoms, such as hot flashes, vaginal dryness, irregular periods, etc.

When you said you spoke with your doctor, did you mean your oncologist or gynecologist? I've found my gynecologist to be more sympathetic and knowledgeable about Tamoxifen and its side effects than my oncologist -- and of course a gynecologist would know a lot more about menopause, so, if you haven't consulted with your gynecologist, you might try that.

Hope that helps,

Traci

erbrooks
Posts: 6
Joined: Aug 2010

Thanks so much for your advice. My doctor is a surgeon and heads breast cancer research. Maybe he is too academic. I have not had much luck with the oncologist. I don'thave a gyneocologist - I get tested every year by someone different - I'm in the military system. The cancer was the focus and my doctor of 4 years retired.

I have a consult with a holistic doctor this weekend. Thank you again.

cahjah75's picture
cahjah75
Posts: 2623
Joined: Jun 2010

was on Tamoxifen for 5 years. She was also 54 when she finished. Menopause - she had no more periods! She does get occasional hot flashes.
Char

erbrooks
Posts: 6
Joined: Aug 2010

Thanks so much for sharing that information - that makes me feel better. I too still have hot flashes and have learned to deal with it. I keep a personal fan with me all the time.

sal314
Posts: 633
Joined: Jul 2010

Great question! I'd be interested in finding out as well. I'll be finishing up my 5 years at the end of this month. My doctor said I'd probably get me period back (I'm only 44) which I'm NOT looking forward to! It's been the only "good" side effect! LOL. My ob-gyn told me they would probably come back heavier as well!:( Other than that, I don't really know! I"m hoping I won't have as many headaches and joint pain. Seems it's been much worse since I started the Tamoxifen, especially the past year.

Let me know if you hear any thing of interest:)

Blessings,
Sally

erbrooks
Posts: 6
Joined: Aug 2010

Thanks Sally. We can keep each other posted. So far I have been off of Tamoxifen for almost a week and I haven't experience anything unnormal. The only thing I noticed while on the medicine was my skin changed. I got more bites, more rashes, more scars - my skin became so sensitive to everything. Can't wait to see if that will change. And of course no periods - loved that part. Not sure if I will get my period back since I am 54. I had not gone into menopause when I started Tamoxifen. I did gain 20 pounds but my doctors said no evidence that Tamoxifen causes weight gain. I need to see what happens now. I do know I must limit my intake of sugar - from my readings, cancer feeds on sugar.

I am going to keep a journal on my condition after the medication. Thanks for response.

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

My onc says it depends on your pathology and stage stage of cancer what they recomend, and that you can get your periods back even after 54 years. Awe Some!!!!!!!!!!!!!!!!!

New Flower
Posts: 4142
Joined: Aug 2009

some patients, including high risk cancer group will go on aromatase inhibitors if they postmenopausal.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network